Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Flagstaff, AZ

August 9, 2004Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 9, 2004, 4:06 PM MST for Gila County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2004, 4:06 PM MST (23:06 UTC)
Expired
Aug 9, 2004, 4:30 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 43 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2004-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2004-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-533 J/kg
Mixed-layer LCL
2609 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 092306
SVRFGZ
AZC007-092330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
405 PM MST MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF PAYSON

* UNTIL 430 PM MST

* AT 357 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTH OF
  PAYSON...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF STAR VALLEY BY 430 PM MST

RADAR INDICTED LARGE HAIL AND HEAVY DOWN POURS WITH THIS STORM.

LAT...LON 3420 11142 3410 11132 3421 11118 3431 11129

$$

DF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:25 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 9, 2:25 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST MON AUG 09 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF
THE MOGOLLON RIM AND WHITE MOUNTAINS WILL DECREASE THIS EVENING.
DRIER AIR WILL RETURN TUESDAY AND WEDNESDAY...AND SHOWER AND
THUNDERSTORM ACTIVITY WILL BE AT A MINIMUM. THE BEST CHANCES WILL BE
SOUTH OF THE MOGOLLON RIM. CONDITIONS WILL RETURN TO NORMAL BY THE
END OF WEEK AS MOISTURE RETURNS TO THE STATE...AND SHOWERS AND
THUNDERSTORMS START TO SPREAD BACK NORTHWARD.

&&

.DISCUSSION...LARGE AMOUNT OF CONVECTION OVER THE EAST-CENTRAL ZONES
THIS AFTERNOON...AS WELL AS LESSER AMOUNTS WESTWARD ALONG THE RIM
AND INTO YAVAPAI AND NORTHERN GILA COUNTIES. EXPECT THIS CONVECTION
TO DECREASE TONIGHT AS CAPE VALUES DO NOT SUGGEST MUCH NOCTURNAL
ACTIVITY. STREAMLINES SHIFT AGAIN TUESDAY AND WEDNESDAY AS THE MID
LEVEL HIGH MOVES WESTWARD. NORTHERN AND CENTRAL ARIZONA WILL REMAIN
IN AN UNFAVORABLE POSITION FOR MOISTURE ADVECTION AND ANY INCREASE
SEEN TODAY WILL BEGIN TO GET SCOURED OUT. WILL DECREASE POPS TUESDAY
AND WEDNESDAY FROM THE NORTH...LEAVING THE HIGHEST POPS SOUTH OF THE
RIM.

MODELS STILL SHOWING A MODEST TO PERHAPS SIGNIFICANT INCREASE IN
MOISTURE BY THURSDAY/FRIDAY AND THEN INTO THE NEXT WEEKEND. WILL
BEGIN TO RAMP POPS UP FOR THE LAST 3 OR 4 DAYS OF THE FORECAST TO
ACCOUNT FOR THIS. FOR NOW...WILL NOT GO MUCH HIGHER THAN
CLIMO/MEDIUM GRADE MONSOON AS THE MECHANISM TO DRAW MOISTURE
NORTHWARD SEEMS A BIT UNSURE. PETERSON.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 9, 9:20 AM MST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST MON AUG 9 2004

AZZ004>018-037>040-101400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
920 AM MST MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOISTURE VALUES HAVE INCREASED SLIGHTLY OVERNIGHT AS SOME SOUTHERLY
FLOW DEVELOPED OVER THE REGION. THE AIRMASS AT THE SURFACE IS STILL
RATHER DRY...WITH THE EXCEPTION BEING IN AREAS SOUTH OF THE MOGOLLON
RIM.

EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE THIS
MORNING OVER THE MOGOLLON RIM...WHITE MOUNTAINS...AND PORTIONS OF
YAVAPAI AND NORTHERN GILA COUNTIES. STORMS TODAY WILL LIKELY PRODUCE
ONLY LIGHT RAIN...AND GUSTY WINDS TO 45 MPH.

VERY ISOLATED STRONGER STORMS WILL PRODUCE MODERATE TO BRIEFLY HEAVY
RAIN AND SMALL HAIL...THESE STORMS WILL MOST LIKELY OCCUR OVER THE
SOUTHERN SECTIONS OF YAVAPAI COUNTY...AND NORTHERN GILA COUNTY.

DUE TO THE ISOLATED COVERAGE OF STORMS TODAY...AND THE LACK OF
RAINFALL THE LAST FEW DAYS...THE RISK FOR FLOODING TODAY REMAINS
LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MAINLY DRY CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY...WITH
ISOLATED STORMS DEVELOPING SOUTH OF THE MOGOLLON RIM. MOISTURE WILL
RETURN TO THE AREA THURSDAY THROUGH SUNDAY...WITH SCATTERED SHOWERS
AND THUNDERSTORMS INCREASING AND MOVING NORTH ACROSS MUCH OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:50 PM MSTSevere Thunderstorm WarningFGZYavapai25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.